Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 81, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 16, 2011, 8:30 PM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2011, 8:30 PM CDT (01:30 UTC)
- Expired
- Sep 16, 2011, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 233 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 383 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS54 KMAF 170130 SVRMAF TXC043-243-377-170230- /O.NEW.KMAF.SV.W.0081.110917T0130Z-110917T0230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 PM CDT FRI SEP 16 2011 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS... SOUTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... NORTHEASTERN PRESIDIO COUNTY IN SOUTHWEST TEXAS... * UNTIL 930 PM CDT * AT 827 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARFA...MOVING SOUTHEAST AT 15 MPH. PERSONS IN THE PATH OF THIS STORM SHOULD SEEK SHELTER. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MARFA... PAISANO PASS... LAT...LON 3054 10366 3009 10383 3031 10416 3060 10401 TIME...MOT...LOC 0131Z 294DEG 12KT 3036 10402 $$
2 follow-up statements
982 WWUS54 KMAF 170148 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 848 PM CDT FRI SEP 16 2011 TXC043-243-377-170230- /O.CON.KMAF.SV.W.0081.000000T0000Z-110917T0230Z/ BREWSTER TX-JEFF DAVIS TX-PRESIDIO TX- 848 PM CDT FRI SEP 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHEASTERN PRESIDIO...SOUTH CENTRAL JEFF DAVIS AND NORTHWESTERN BREWSTER COUNTIES... AT 846 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARFA...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...MARFA AND PAISANO PASS. LAT...LON 3054 10366 3009 10383 3031 10416 3060 10401 TIME...MOT...LOC 0148Z 294DEG 12KT 3034 10396 $$
867 WWUS54 KMAF 170206 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 906 PM CDT FRI SEP 16 2011 TXC043-243-377-170230- /O.CON.KMAF.SV.W.0081.000000T0000Z-110917T0230Z/ BREWSTER TX-JEFF DAVIS TX-PRESIDIO TX- 906 PM CDT FRI SEP 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR NORTHEASTERN PRESIDIO...SOUTH CENTRAL JEFF DAVIS AND NORTHWESTERN BREWSTER COUNTIES... AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR PAISANO PASS...OR ABOUT 11 MILES EAST OF MARFA...MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PAISANO PASS. LAT...LON 3054 10366 3009 10383 3031 10416 3060 10401 TIME...MOT...LOC 0205Z 294DEG 12KT 3034 10384 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 7:15 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 16, 7:15 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 715 PM CDT FRI SEP 16 2011 .DISCUSSION... && .AVIATION... ISOLATED STORMS SHOULD CONTINUE OVER THE TRANS PECOS A FEW MORE HOURS BUT NOT EXPECTING THESE WILL AFFECT LOCAL AIRPORTS. OTHERWISE VFR CONDITIONS WITH A SOUTH TO SOUTHEAST WIND THROUGH THE FORECAST. && .PREV DISCUSSION... /ISSUED 241 PM CDT FRI SEP 16 2011/ DISCUSSION... CLOUD COVER IS MUCH LESS TODAY THAN YESTERDAY ALLOWING TEMPERATURES TO CLIMB INTO THE 70S AND 80S. HOWEVER THERE IS STILL PLENTY OF LOW LEVEL MOISTURE AND THE WARMER TEMPS WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY IN THE HIGHER ELEVATIONS WEST OF THE PECOS THIS AFTERNOON. A CUMULUS FIELD CAN ALREADY BE SEEN DEVELOPING SOUTH OF THE I-10 CORRIDOR INTO THE GUADALUPE MOUNTAINS. TOMORROW WILL BE WARMER AND DRIER THOUGH THERE SHOULD BE ISOLATED THUNDERSTORMS DEVELOPING ALONG A SURFACE TROUGH LOCATED IN THE PERMIAN BASIN. AN UPPER LEVEL TROUGH WILL PUSH A WEAK COLD FRONT INTO THE AREA LATE SUNDAY BUT HOW FAR SOUTH IT WILL PROGRESS IS IN QUESTION. FOR NOW WILL KEEP IT JUST NORTH OF THE CWA WITH A CHANCE FOR STORMS DEVELOPING ALONG A PREFRONTAL TROUGH IN THE EASTERN PERMIAN BASIN. SHOULD THE TIMING OF THIS FRONT PROVE TO BE FASTER THAN CURRENTLY FORECAST THEN THERE MAY BE MORE WIDESPREAD CONVECTIVE ACTIVITY ON SUNDAY. THERE WILL ONLY BE SLIGHT COOLING BUT MODELS SHOW ANOTHER FRONT TOWARDS THE END OF THE WEEK. UNFORTUNATELY CONFIDENCE REALLY DECREASES WITH THIS LAST FRONT AS MODEL SOLUTIONS BEGIN TO DIVERGE WITH THE GFS BEING STRONGEST AND THE ECMWF BEING WEAKER. I DO NOT LIKE THE WAY THE GFS EVOLVES AN UPPER LOW FROM A GREAT LAKES TROUGH AND RETROGRADES IT WEST IN A DEVELOPING BLOCKING PATTERN. PREFER THE ECMWF WHICH IS MORE PROGRESSIVE WITH THE UPPER LOW THEN AMPLIFYING THE PATTERN WITH A DEEP EAST COAST TROUGH AND ROCKY MOUNTAIN RIDGE. AT THE SURFACE THE GFS APPEARS TOO COLD AND STRONG WITH THE FRONT GIVEN THE UPPER LEVEL DYNAMICS BUT THE ECMWF I BELIEVE IS TOO WEAK GIVEN THE DEVELOPING MERIDIONAL FLOW. SO KEPT TEMPERATURES IN THE EXTENDED BETWEEN THE GFS AND ECMWF SOLUTIONS AND DID NOT INTRODUCE ANY POPS DUE TO LOW CONFIDENCE. REGARDLESS IT WILL BE A NICE BREAK FROM THE STIFLING HEAT WE HAVE HAD THIS SUMMER. HENNIG && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Sep 16, 1:09 PM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 109 PM CDT FRI SEP 16 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171815- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 109 PM CDT FRI SEP 16 2011 /1209 PM MDT FRI SEP 16 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. MINOR FLOODING OF LOW-LYING AND NORMALLY FLOOD PRONE AREAS ALSO REMAINS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND SUNDAY ACROSS A GOOD PORTION OF WEST TEXAS. ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, Sep 16, 4:03 PM CDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 403 PM CDT FRI SEP 16 2011 TXZ058-074-162130- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 403 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES UNTIL 430 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 8 MILES SOUTH OF TOYAVALE NEAR STATE HIGHWAY 17 AT 401 PM CDT...MOVING EAST AT 15 MPH. STRONG WIND GUSTS IN EXCESS OF 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS. SEEK SAFE SHELTER INDOORS IF YOU ARE IN THE PATH OF THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE IN EAST CENTRAL JEFF DAVIS AND SOUTH CENTRAL REEVES COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 16, 4:33 PM CDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 433 PM CDT FRI SEP 16 2011 TXZ058-074-075-162215- PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 433 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 515 PM CDT... A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY IN EXTREME SOUTH CENTRAL REEVES COUNTY 10 MILES SOUTH OF BALMORHEA AT 430 PM CDT. ANOTHER STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTHWEST OF BALMORHEA IN OPEN COUNTRY OF EXTREME SOUTHEAST REEVES COUNTY AT 430 PM CDT. THESE STORMS WERE MOVING TO THE NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
Special weather statement, Sep 16, 5:59 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 559 PM CDT FRI SEP 16 2011 TXZ074-162330- DAVIS/APACHE MOUNTAINS AREA- 559 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING NORTH CENTRAL BREWSTER COUNTIES UNTIL 630 PM CDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME NORTH CENTRAL BREWSTER COUNTY AT 558 PM CDT...MOVING EAST AT 10 MPH. THE STORM WILL AFFECT US 67 IN BREWSTER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Sep 16, 7:50 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 750 PM CDT FRI SEP 16 2011 TXZ075-170115- PECOS- 750 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL PECOS COUNTY UNTIL 815 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL PECOS COUNTY AT 749 PM CDT...MOVING EAST AT 15 MPH. THIS STORM WAS LOCATED 10 MILES EAST OF U.S. HIGHWAY 385. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Sep 16, 8:03 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 803 PM CDT FRI SEP 16 2011 TXZ058-170130- REEVES COUNTY AND UPPER TRANS PECOS- 803 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING WEST CENTRAL REEVES COUNTY UNTIL 830 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER OPEN COUNTRY OF WEST CENTRAL REEVES COUNTY NEAR FARM TO MARKET ROAD 2119 AT 802 PM CDT...MOVING EAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. &&
Special weather statement, Sep 16, 8:26 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 826 PM CDT FRI SEP 16 2011 TXZ074-080-170200- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 826 PM CDT FRI SEP 16 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55 MPH WINDS AFFECTING NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES UNTIL 900 PM CDT... A LINE OF THUNDERSTORMS WAS LOCATED ALONG HIGHWAY 17 FROM JUST SOUTH OF FORT DAVIS TO NEAR MARFA AT 824 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:06 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos | 3 hr |
| Sep 16, 8:22 PM CDT | Severe Thunderstorm Warning | MAF | Reeves | 53 min |
| Sep 16, 9:20 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Presidio | 3 hr |
| Sep 16, 9:20 PM CDT | Areal Flood Advisory | MAF | Reeves | 115 min |
| Sep 16, 9:30 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| Sep 16, 9:55 PM CDT | Areal Flood Advisory | MAF | Pecos | 2 hr |
| Sep 17, 12:05 AM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| Sep 17, 1:03 AM CDT | Areal Flood Advisory | MAF | Presidio | 3 hr |
| Sep 17, 5:13 AM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 2 hr |
| Sep 17, 6:44 AM CDT | River Flood Warning | MAF | Presidio | 9 hr |
| Sep 17, 6:44 AM CDT | River Flood Warning | MAF | Presidio | 9 hr |
| Sep 17, 6:58 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 62 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.